Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 29, 2010, 1:22 PM CDT for 7 counties in South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2010, 1:22 PM CDT (18:22 UTC)
- Expired
- Jul 29, 2010, 6:08 PM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Douglas County, SD, Hutchinson County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:15 PM CDT | FLASH FLOOD | 3 E Yankton, SD | ALL 4 LANES OF HIGHWAY 50 EAST OF YANKTON COVERED BY WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
452
WGUS53 KFSD 291822
FFWFSD
IAC149-193-NEC043-051-SDC009-023-027-043-067-127-135-300030-
/O.NEW.KFSD.FF.W.0048.100729T1822Z-100730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT THU JUL 29 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
DAKOTA COUNTY IN NORTHEAST NEBRASKA
EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
SOUTHEASTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
WESTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 730 PM CDT
* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 2 TO
3 INCHES OF RAINFALL HAVE ALREADY FALLEN IN THE WARNED AREA AND
ANOTHER 1 TO 2 INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT FEW
HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA...VERMILLION...YANKTON...ARMOUR...AVON...DAKOTA CITY...
DANTE...DELMONT...ELK POINT...HOMER...HUBBARD...JACKSON...
JEFFERSON...LEWIS AND CLARK STATE RECREATION AREA...MARTINSBURG...
MASKELL...MECKLING...MISSION HILL...NEWCASTLE...NORTH SIOUX CITY...
RAVINIA...SCOTLAND...SOUTH SIOUX CITY...STONE STATE PARK...TABOR...
TRIPP...TYNDALL...UTICA AND WAGNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4221 9630 4227 9635 4228 9644 4253 9703
4275 9702 4277 9713 4285 9724 4285 9776
4317 9853 4342 9829 4263 9645
$$
BUSS2 follow-up statements
736
WGUS73 KFSD 292050
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT THU JUL 29 2010
SDC009-023-043-067-292101-
/O.CAN.KFSD.FF.W.0048.000000T0000Z-100730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLES MIX SD-DOUGLAS SD-HUTCHINSON SD-BON HOMME SD-
350 PM CDT THU JUL 29 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BON HOMME...
SOUTHWESTERN HUTCHINSON...SOUTHEASTERN DOUGLAS AND EASTERN CHARLES
MIX COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4221 9630 4227 9635 4228 9644 4253 9703
4275 9702 4277 9713 4285 9724 4285 9756
4286 9761 4313 9761 4263 9645
$$
IAC149-193-NEC043-051-SDC027-127-135-300030-
/O.CON.KFSD.FF.W.0048.000000T0000Z-100730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-YANKTON SD-UNION SD-
CLAY SD-
350 PM CDT THU JUL 29 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY...SOUTHERN
UNION...YANKTON...NORTHERN DIXON...DAKOTA...WESTERN WOODBURY AND
SOUTHWESTERN PLYMOUTH COUNTIES UNTIL 730 PM CDT...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATES AND OBSERVER REPORTS SHOW THAT 1 TO 3 INCHES
OF RAIN HAS FALLEN ALONG A LINE FROM TRIPP TO TYNDALL TO YANKTON TO
VERMILLION TO SIOUX CITY. MOST OF THE HEAVY RAINFALL HAS ENDED...BUT
AREAS FROM VERMILLION TO SIOUX CITY COULD STILL RECEIVE ANOTHER ONE
QUARTER TO ONE HALF INCH THROUGH 500 PM CDT. RUNOFF FROM THE EARLIER
HEAVY RAINS SHOULD BE DIMINISHING RAPIDLY THROUGH LATE AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINFALL IN
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...PONCA...VERMILLION...YANKTON...DAKOTA CITY...ELK
POINT...HOMER...HUBBARD...JACKSON...JEFFERSON...LEWIS AND CLARK STATE
RECREATION AREA...MARTINSBURG...MASKELL...MECKLING...MISSION
HILL...NEWCASTLE...NORTH SIOUX CITY...SOUTH SIOUX CITY...STONE STATE
PARK AND UTICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4221 9630 4227 9635 4228 9644 4253 9703
4275 9702 4277 9713 4285 9724 4285 9756
4286 9761 4313 9761 4263 9645
$$
GILLISPIE677
WGUS73 KFSD 292308
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT THU JUL 29 2010
IAC149-193-NEC043-051-SDC027-127-135-292321-
/O.CAN.KFSD.FF.W.0048.000000T0000Z-100730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-YANKTON SD-UNION SD-
CLAY SD-
608 PM CDT THU JUL 29 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CLAY...
SOUTHERN UNION...SOUTHERN YANKTON...NORTHERN DIXON...DAKOTA...WESTERN
WOODBURY AND SOUTHWESTERN PLYMOUTH COUNTIES IS CANCELLED...
HEAVY RAINFALL AND EXCESS RUNOFF FROM THE RAIN HAS ENDED OVER THE
WARNED AREA. WATER ON ROADWAYS AND STREAMS AND CREEKS IN THE WARNED
AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4221 9630 4227 9635 4228 9644 4253 9703
4275 9702 4277 9713 4285 9724 4285 9756
4286 9761 4313 9761 4263 9645
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 10:34 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 29, 10:34 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1034 AM CDT THU JUL 29 2010 .DISCUSSION... AREA OF ELEVATED SHOWERS AND THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA CONTINUES TO SLOWLY WORK EASTWARD LATE THIS MORNING. INCREASED POPS FROM THE JAMES VALLEY TO AROUND SIOUX FALLS FOR THE MORNING INTO THE EARLY AFTERNOON. NEEDLESS TO SAY...THE EXTENSIVE CLOUD COVER COMING FROM THIS ACTIVITY IS PUTTING THE KABASH ON TEMPERATURES...AND WILL LIKELY DO SO INTO THE AFTERNOON. ALREADY SLOWED THE DIURNAL RISE FOR THIS MORNING...BUT MAY NEED TO DECREASE HIGHS A BIT TO ACCOUNT FOR THE ADDITIONAL CLOUD COVER. FOR THE AFTERNOON INTO TONIGHT...TOUGH CALL BUT WE STILL LOOK ON TARGET FOR THUNDERSTORMS...SOME OF WHICH COLD BE SEVERE...MAINLY WEST OF THE JAMES...AND A FEW THAT COULD CONTAIN HEAVY RAINFALL...PRETTY MUCH OVER SOUTHEAST SD INTO SW MN. MODELS PRETTY MUCH CLUELESS ON CURRENT ACTIVITY AND WITH THE LACK OF PROFILER INFORMATION AT NLG AND MRR IMPOSSIBLE TO TELL WHETHER OR NOT INFLOW INTO THIS IS INCREASING OR DECREASING...SO UNFORTUNATELY AT THE WHIM OF THE MODELS WITH THIS ONE. PWAT VALUES CLIMB TO ABOUT 1.50-1.75 INCHES SO PRETTY DARN JUICY. THE LOWEST LEVELS ARE A LITTLE DRIER THAN THE LAST COUPLE OF EVENTS HOWEVER...SO HOPEFULLY CAN AVOID THE WIDESPREAD 3 TO 5 INCH RAINS. THE OVERALL SEVERE THREAT LOOKS MINIMAL WITH THE 0 TO 6 KM BULK SHEAR AROUND 35 TO 40 KNOTS AND CAPE VALUES KINDA THIN AND RUNNING ABOUT 1000-1500 J/KG. CONFIDENCE JUST NOT QUITE THERE YET FOR A POTENTIAL FLASH FLOOD THREAT...BUT ONE MAY STILL BE NEEDED IF SOMETHING MORE ORGANIZED CAN DEVELOP BEHIND THIS CURRENT ACTIVITY. /08 && .AVIATION... GENERAL VFR CONDITIONS ACROSS THE AREA THROUGH 21Z...OUTSIDE OF AN ISOLATED SHOWER/THUNDERSTORM IN THE JAMES RIVER VALLEY WHICH WOULD LOCALLY LOWER CEILINGS/VISIBILITIES. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS THE AREA AFTER 21Z THIS AFTERNOON...BECOMING MORE LIKELY AFTER 00Z...WITH LOWERING CIGS/VISBYS IN THUNDERSTORM ACTIVITY BECOMING MORE WIDESPREAD OVERNIGHT. && .PREV DISCUSSION... TRW- TRYING TO DEVELOP S OF MO RVR ALONG MID LVL FNT AND NOSE OF WAA. THIS BNDRY WL CONT TO LIFT SLOWLY N TODAY AND WL NEED TO KEEP CHC OF TRW IN FCST MAINLY W OF I29 WITH BEST CHC ACRS SWRN CWA. THIS MAY BE PERSISTENT THRU MUCH OF THE DAY AS WEAK S/W MOVES ALONG SD/NE BORDER. MORE EXTENSIVE CLOUD COVER EXPECTED TODAY BUT ENUF BREAKS SHUD ALLOW TEMPS TO GET CLOSE TO YESTERDAY'S HIGHS. TONIGHT SHUD SEE MORE WDSPRD TRW ACTIVITY AS SFC BNDRY LIFTS N INTO FAR SRN CWA WHILE ANOTHER S/W MOVES EWD OUT OF THE WRN HIGHS PLAINS. WUD EXPECT SCT TRW TO FIRE UP ACRS WRN HIGH PLAINS DURG THE AFTN AND THEN LIKELY EVOLVE INTO AN MCS DURING THE NIGHT WITH INCREASING LLJ AND DEEP MOISTURE RETURN. SO WL GO WITH HIGH POPS ACRS ENTIRE CWA TONIGHT WITH BEST CHC ALONG AND N OF I90. CUD SEE A FEW SVR STORMS LATE THIS AFTN AND EVE ACRS WRN CWA...HOWEVER THE MAIN THREAT SHUD EVOLVE INTO HVY RAIN PSBLTY AFTER SS AS IT MOVES EWD TOWARDS I29 AND THEN INTO MN AND NW IA. CUD AGAIN SEE A WDSPRD AREA OF 1 TO 2 INCHES OF RAIN WITH THIS FEATURE WITH LOCALLY HEAVIER AMOUNTS. THIS S/W SHUD EXIT SERN CWA FRI MORN...BUT WITH WEAK SFC FNT LAGGING BEHIND...CUD SEE MORE REDEVELOPMENT DURING THE AFTN ACRS NW IA WITH SVR STORMS PSBL. WL NOT CHANGE TEMPS FCST MUCH FOR FRI...BUT CUD BE COOLER ESPEC ERN CWA IF WDSPRD STRATUS FIELD DEVELOPS ON BACKSIDE OF TONIGHT'S COMPLEX. MOST OF THE WEEKEND LOOKS DRY AND WARM AND HUMID...BUT CUD SEE SCT TRW DEVELOPING MAINLY SUN NITE INTO MON WITH NEXT WAVE. DOESNT LOOK LIKE MUCH CHANGE IN THE PATTERN THRU NEXT WEEK WITH WARM AND HUMID CONDITIONS EXPECTED AND PERIODIC CHANCES FOR TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 29, 11:10 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT THU JUL 29 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO SLOWLY PROGRESS EAST INTO THE AFTERNOON. SOME PATCHY HEAVIER RAIN AMOUNTS WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29...WITH A HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE. AS THIS ACTIVITY WEAKENS AND MOVES NORTHEAST...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THIS ACTIVITY POSING A HIGHER THREAT FOR HEAVY RAIN AND SEVERE WEATHER. HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN THREAT FROM THESE STORMS AND THEY SHOULD BE CONFINED TO AREAS MAINLY WEST OF THE JAMES RIVER. THE HEAVY RAIN THREAT WILL BE HIGHEST MAINLY AFTER ABOUT 1000 PM CDT AND NORTH OF INTERSTATE 90 INTO SOUTHWEST MINNESOTA. FLOODING... HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING CONTINUES ALONG THE JAMES RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM REDEVELOPMENT POSSIBLE EAST OF INTERSTATE 29 FRIDAY AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON ACROSS NORTHWEST IOWA. THERE WILL BE A CHANCE FOR THUNDERSTORM REDEVELOPMENT FRIDAY AFTERNOON ACROSS NORTHWEST IOWA AHEAD OF A COLD FRONT. IF STORMS DO DEVELOP...A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:40 AM CDT | River Flood Warning | FSD | Turner | 10 days |
Nearby
Flash Flood Warnings in South Dakota, 2010Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.